Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 34, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 10:09 AM CDT for Grant County, Minnesota. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 10:09 AM CDT (15:09 UTC)
- Expired
- Jun 29, 2005, 11:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grant County, MN
The radar
The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 291509 FFWFGF MNC051-300400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1009 AM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1100 PM CDT * AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WENDELL TO NEAR HERMAN...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF FERGUS FALLS TO 34 MILES SOUTH OF FERGUS FALLS. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING TO THE EAST AT 30 MPH. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH THE THUNDERSTORMS. * SOME LOCATIONS IN THE WARNING INCLUDE HOFFMAN...ELBOW LAKE... WENDELL AND NORCROSS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4609 9623 4579 9622 4579 9579 4608 9579 $$ BRAMER
2 follow-up statements
000 WGUS73 KFGF 291754 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1253 PM CDT WED JUN 29 2005 MNC051-300400- GRANT MN- 1253 PM CDT WED JUN 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR GRANT COUNTY... AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 20 MILES EAST SOUTHEAST OF ELBOW LAKE. THESE STORMS WERE MOVING TO THE NORTH NORTHEAST AT 35 MPH. THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN NORTHEASTERN SOUTH DAKOTA AND MOVE NORTHEASTWARD INTO GRANT COUNTY THIS AFTERNOON AND EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO NEARLY SATURATED SOILS...RAINFALL WILL QUICKLY GO INTO RUNOFF AND MAY RESULT IN OVERLAND AND POSSIBLE BASEMENT FLOODING. SOME LOCATIONS IN THE WARNING INCLUDE HOFFMAN...ELBOW LAKE... NORCROSS...ERDAHL AND BARRETT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4609 9623 4579 9622 4579 9579 4608 9579 $$ BRAMER
000 WGUS73 KFGF 300150 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 845 PM CDT WED JUN 29 2005 MNC051-300155- GRANT MN- 845 PM CDT WED JUN 29 2005 ...THE FLASH FLOOD WARNING FOR GRANT COUNTY IS CANCELLED... AT 845 PM CDT...THE HEAVY RAIN IN GRANT COUNTY HAS MOVED OUT OF THE COUNTY. SOME LIGHT SHOWERS MAY MOVE THROUGH THE COUNTY LATER THIS EVENING...HOWEVER RAINFALL AMOUNTS WILL BE LIGHT. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4609 9623 4579 9622 4579 9579 4608 9579 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:21 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 29, 4:21 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 421 AM CDT WED JUN 29 2005 .SHORT TERM... WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY 9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS. GFS APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL. HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA. .LONG TERM... NO CHANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. NDZ006>008-014>016-024-026>030-038-039-049-052>054. MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040. && HOPPES
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 714 AM CDT WED JUN 29 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 714 AM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST MINNESOTA BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
In the hours before
Local storm report, Jun 29, 9:13 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 4 WSW FAIRMOUNT 46.03N 96.68W
06/29/2005 1.00 INCH RICHLAND ND PUBLIC
DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.
&&
GGUSTLocal storm report, Jun 29, 9:24 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 2 E MOORETON 46.27N 96.83W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
LARGE BRANCHES DOWN.
&&
GGUSTLocal storm report, Jun 29, 9:33 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 NW HAVANA 45.98N 97.66W
06/29/2005 0.75 INCH SARGENT ND PUBLIC
0630 AM FLASH FLOOD 3 NW HAVANA 45.98N 97.66W
06/29/2005 SARGENT ND PUBLIC
4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.
&&
GGUSTLocal storm report, Jun 29, 10:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 10 SE LIDGERWOOD 45.97N 97.00W
06/29/2005 0.88 INCH RICHLAND ND PUBLIC
DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:47 AM CDT | Flash Flood Warning | FGF | Clay | 7 hr |
| Jun 29, 8:50 AM CDT | Flash Flood Warning | FGF | Clay | 12 hr |
| Jun 29, 9:00 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 60 min |
| Jun 29, 9:16 AM CDT | Flash Flood Warning | FGF | Wilkin | 13 hr |
| Jun 29, 9:59 AM CDT | Flash Flood Warning | FGF | Otter Tail | 13 hr |
| Jun 29, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 56 min |
| Jun 29, 4:28 PM CDT | Tornado Warning | FGF | Clay | 60 min |
| Jun 29, 4:37 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 53 min |
| Jun 29, 4:45 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 61 min |
| Jun 29, 5:05 PM CDT | Tornado Warning | FGF | Becker | 55 min |
| Jun 29, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 58 min |
| Jun 29, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 47 min |
| Jun 29, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 43 min |
| Jun 29, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 61 min |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 49 min |
| Jun 29, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 52 min |
| Jun 29, 6:27 PM CDT | Tornado Warning | FGF | Wadena | 31 min |
| Jun 29, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 29 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.